Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 82, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at May 16, 2008, 10:40 AM CDT for Walton County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2008, 10:40 AM CDT (15:40 UTC)
- Expired
- May 16, 2008, 11:30 AM CDT
- In force
- 50 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 30 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 3.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1240 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 484 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 183 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KTAE 161542
SVRTAE
FLC131-161630-
/O.NEW.KTAE.SV.W.0082.080516T1540Z-080516T1630Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1040 AM CDT FRI MAY 16 2008
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
THIS INCLUDES THE CITY OF SANTA ROSA BEACH...
* UNTIL 1130 AM CDT
* AT 1035 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 22 MILES NORTHWEST OF SANTA ROSA BEACH TO 15 MILES NORTHWEST
OF SANTA ROSA BEACH TO 20 MILES SOUTHWEST OF SANTA ROSA BEACH...OR
ALONG A LINE EXTENDING FROM 11 MILES NORTH OF FORT WALTON BEACH TO
8 MILES NORTHEAST OF DESTIN TO 16 MILES SOUTH OF DESTIN...AND
MOVING EAST AT 51 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SANTA ROSA BEACH BY 1050 AM CDT...
IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3039 8641 3045 8632 3045 8622 3041 8617
3042 8615 3047 8622 3047 8641 3071 8640
3070 8592 3048 8598 3028 8600
TIME...MOT...LOC 1540Z 251DEG 45KT 3059 8645 3052 8637
3020 8641
$$
18-WOOLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 8:52 AM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, May 16, 8:52 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 952 AM EDT FRI MAY 16 2008 .SYNOPSIS...THE MORNING SURFACE ANALYSIS SHOWED A COLD FRONT NORTHWEST OF THE LOCAL FORECAST AREA EXTENDING SOUTHWEST FROM NORTHERN GEORGIA TO LOUISIANA. REGIONAL RADAR SHOWS PLENTY OF SHOWER AND THUNDERSTORM ACTIVITY EXTENDING WEST TO EAST ALONG THE GULF COAST STATES AND AS FAR EAST AS THE WESTERN FLORIDA BIG BEND. WE DID UPDATE THE ZONES/GRIDS THIS MORNING TO INCREASE THE POPS AND QPF VALUES FOR TODAY. WE ALSO UPDATED THE HAZARDOUS WEATHER OUTLOOK (HWO) TO IMPLEMENT THE SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE EASTERN HALF OF THE CWFA. IN ADDITION TO THIS...TRAINING OF CELLS IN THIS FLOW ACROSS THE AREA COULD LEAD TO SOME MINOR FLOODING. THE 12Z TAE SOUNDING SHOWS A VERY MOIST PROFILE WITH THE PWAT VALUE AROUND TWO INCHES. THE WINDS ARE MOSTLY UNIDIRECTIONAL THROUGH THE VERTICAL PROFILE WITH DECENT MID-LEVEL WIND SPEEDS AROUND 40 TO 50 KNOTS (H5-H6). MID-LEVEL LAPSE RATES ARE ON THE LOW SIDE...4-5 C/KM. IN ANY SEVERE STORMS THAT DO DEVELOP THE MAIN THREAT WILL BE STRAIGHT LINE WINDS. && .AVIATION...CEILINGS CAN BE EXPECTED THROUGH THE PERIOD. DURING THE MORNING HOURS TODAY, THERE WILL BE FREQUENT PERIODS OF MVFR CEILINGS AND VSBY WITH BRIEFER PERIODS OF IFR, MAINLY IN CONVECTION WHICH WILL BE WIDESPREAD TODAY. IMPROVEMENT TO VFR IS EXPECTED AFTER 23Z. && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && GIBBS/WOOL
Hazardous weather outlook, May 16, 7:55 AM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 855 AM EDT FRI MAY 16 2008 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-171000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 855 AM EDT FRI MAY 16 2008 /755 AM CDT FRI MAY 16 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... ...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE APALACHICOLA RIVER TODAY ACROSS SOUTHWEST AND SOUTH CENTRAL GEORGIA AND PORTIONS OF THE FLORIDA PANHANDLE AND BIG BEND... A MOIST AND UNSTABLE AIR MASS WILL BE IN PLACE ACROSS THE REGION TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE THROUGHOUT THE DAY FROM WEST TO EAST. STRONG WINDS ALOFT MAY AID IN PRODUCING ISOLATED SEVERE THUNDERSTORMS DURING THE LATE MORNING AND AFTERNOON. DAMAGING WIND GUSTS WILL BE THE MAIN THREAT FROM THESE STORMS. THERE IS A MODERATE RISK OF RIP CURRENT AT AREA BEACHES TODAY. SEE THE LATEST SURF ZONE FORECAST FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... A DRIER AIR MASS WILL FILTER INTO THE AREA OVER THE WEEKEND IN THE WAKE OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. CAMP/GIBBS
In the hours before
Special weather statement, May 16, 8:43 AM CDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 943 AM EDT FRI MAY 16 2008 FLZ007>010-161445- COASTAL WALTON-HOLMES-INLAND WALTON-WASHINGTON- 843 AM CDT FRI MAY 16 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HOLMES...WALTON AND WASHINGTON COUNTIES... * UNTIL 945 AM CDT AT 836 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF DE FUNIAK SPRINGS...MOVING EAST NORTHEAST AT 20 TO 30 MPH. WIND GUSTS UP TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
Special weather statement, May 16, 10:09 AM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 1109 AM EDT FRI MAY 16 2008 GAZ157-158-161600- GRADY-THOMAS- 1109 AM EDT FRI MAY 16 2008 ...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR GRADY AND THOMAS COUNTIES IN SOUTHWEST GEORGIA... * UNTIL NOON EDT AT 1100 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THOMASVILLE...MOVING EAST AT 26 MPH. WIND GUSTS UP TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS. RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. 85-GIBBS
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 3:58 AM CDT | Fire Weather Watch | TAE | Bay, Calhoun, Gadsden, Holmes, Jackson, Jefferson and 4 more | 2 hr |
| May 16, 8:37 AM CDT | Areal Flood Advisory | TAE | Walton | 101 days |
| May 16, 9:38 AM CDT | Areal Flood Advisory | TAE | Holmes, Jackson, Leon, Walton, Washington | 113 days |
| May 16, 9:56 AM CDT | Special Marine Warning | TAE | 2 hr | |
| May 16, 10:11 AM CDT | Areal Flood Advisory | TAE | Gadsden, Jefferson, Leon, Wakulla | 114 days |
| May 16, 11:15 AM CDT | Areal Flood Advisory | TAE | Franklin, Gadsden, Gulf, Jefferson, Leon, Liberty and 3 more | 182 days |
| May 16, 1:17 PM CDT | Areal Flood Advisory | TAE | Jefferson, Leon, Madison | 182 days |
| May 16, 1:42 PM CDT | Areal Flood Warning | TAE | Jefferson, Madison | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.